Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 73, NWS Raleigh, NC

November 12, 2018Durham County, Orange County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Nov 12, 2018, 8:49 PM EST for Durham County, Orange County, North Carolina. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 12, 2018, 8:49 PM EST (01:49 UTC)
Expired
Nov 13, 2018, 4:45 AM EST
In force
8 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Durham County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 12, 9:10 PM ESTFLASH FLOOD1 Ne Carrboro, NCMULTIPLE ROADS WERE REPORTED FLOODED IN CHAPEL HILL, INCLUDING UMSTEAD ROAD, ESTES DRIVE, CLELAND ROAD, AND OLD MASON FARM ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 736 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
414 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
736 m²/s²
0-3 km storm-relative helicity
1367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

752 
WGUS52 KRAH 130149
FFWRAH
NCC063-135-130945-
/O.NEW.KRAH.FF.W.0073.181113T0149Z-181113T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
849 PM EST MON NOV 12 2018

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Southeastern Orange County in central North Carolina...
  Southwestern Durham County in central North Carolina...

* Until 445 AM EST Tuesday

* At 848 PM EST, Doppler radar indicated heavy rain across the warned
  area. Up to two inches of rain have already fallen. Flash flooding
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Durham, Chapel Hill, Carrboro, Research Triangle, Gorman, 
  Parkwood, Bethesda, Lake Jordan, and locations along Bolin Creek.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3608 7885 3605 7880 3587 7883 3586 7909
      3587 7917 3598 7915 3609 7893

$$

77
1 follow-up statement
111 
WGUS72 KRAH 130937
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
437 AM EST TUE NOV 13 2018

NCC135-130945-
/O.CAN.KRAH.FF.W.0073.000000T0000Z-181113T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange NC-
437 AM EST TUE NOV 13 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ORANGE COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3608 7885 3605 7880 3587 7883 3588 7900
      3593 7901 3597 7900 3603 7898 3609 7893

$$

NCC063-130945-
/O.CON.KRAH.FF.W.0073.000000T0000Z-181113T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Durham NC-
437 AM EST TUE NOV 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM EST FOR
SOUTHWESTERN DURHAM COUNTY...

At 435 AM EST, Doppler radar indicated heavy rain across the warned 
area has ended. However, area creeks and streams remain out of their 
banks in several locations. Thus, this flash flood warning will be 
allowed to expire at 445 AM EST and replaced with an areal flood 
warning. 

Some locations that will experience flooding include...
Durham, Chapel Hill, Gorman, Parkwood, Bethesda, Research Triangle,
Eno River State Park and Lake Jordan.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3608 7885 3605 7880 3587 7883 3588 7900
      3593 7901 3597 7900 3603 7898 3609 7893

$$

WSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Nov 12, 7:59 PM EST, 50 minutes earlier.

Area forecast discussion, Nov 12, 7:59 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
759 PM EST Mon Nov 12 2018

.SYNOPSIS...
A strong low pressure system will move southwest to northeast
through the Southeast U.S. tonight through Tuesday, followed by
passage of a strong cold front Tuesday night. Cold high pressure
will return Wednesday. Another area of low pressure will approach
central NC from the southwest Thursday and Thursday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 255 PM Monday...

A steady rain will continue well into tonight, with a few storms
possible in the SE. Plenty of moisture (PW well over 1.5", with deep
moisture on WV channels) is streaming into NC, within a volatile
environment featuring strong forcing for ascent at multiple levels.
Highly amplified longwave troughing from N Ontario through the W
Great Lakes and mid Miss Valley to TX is producing a fast SW mid
level flow over the Deep South/Southeast/Mid Atlantic, while at the
surface, a damming wedge (extending from a departing high off the
Northeast coast) is surrounded by inverted troughing on the west
slopes of the Appalachians, connected to lows over the central Gulf
Coast, as a coastal front extends up through the eastern Carolinas.
A large rain shield covers NC and extends back to central TN in N
AL, while convective bands extend further south through SW GA/AL/S
MS/SE LA. The former is being forced more by strong upper divergence
and convectively-augmented DPVA, while the latter is taking
advantage of weak instability and intense kinematics, including 40-
50 kts of 0-1 km shear across AL/GA and 40-50 kts of 925 mb SE and S
nosing into AL/GA and the Carolinas. Pops aren't the challenge
tonight -- they'll be near 100% everywhere -- but the surface
temps/dewpoints and their impact on convection over the SE CWA are
more uncertain. Low pressure will develop over E NC along the front
and ride northward tonight, and this may allow enough warm air to
track inland to contribute to weak surface-based instability
overnight. Southport in SE NC is already 70 (while CAD-impacted RDU
sits at 43 and GSO at 39) with other coastal sites in the mid-upper
60s, so the risk for some CAPE in our SE this evening persists as
this juicy air works inland. And given the increasing and shifting
winds with height through the low levels generating high 0-1 km SRH,
a few rotating cells may occur. With the low level jetting forcing
deep moist upglide along with the upper divergence, additional
rainfall amounts of an inch or two are possible over central NC,
with the highest values over the Piedmont where the upper and lower
forcing features will be vertically juxtaposed. Peak time for the
heaviest rain in the NW CWA remains 21z-06z. Will continue a mention
of thunder through this evening over the SE CWA.

The low level jet will track off to our NE late tonight, with a
shift in 925-850 mb winds around to a more SW direction. This will
result in a downturn in deep lift (including reduced upglide),
allowing for a trend to lighter precip and lower QPF from SW to NE
late tonight. But the chances for light rain will remain high, based
on the deep moisture in place and upstream.

Temps should hold fairly steady this evening before rising slightly
overnight into the low 40s in the NW, with mid 40s to lower 50s
elsewhere, and a more dramatic rise in the far SE where some mid-
upper 60s are possible overnight. -GIH

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 330 PM Monday...

Anomalously high PWs will hold over our area early Tue, before being
shunted to the SE and S late Tue into Tue night. The southern
portion of the mid level trough will close off over NE TX while the
northern portion remains progressive over SE Canada. While the mid
level flow will veer slightly in response, we'll still keep a steady
stream of mid and high level moisture over the state. In the low
levels, both the low level jet and the surface low that forms along
the E NC front will both track quickly up the Mid Atlantic and
Northeast coast early Tue, allowing the front to ease eastward
during the day. The surface high attempting to build in from the W
will be initially hindered by the higher terrain, such that we'll be
left with abundant low level moisture and weak low level flow that
will serve to keep clouds locked in for much of the day. While
forcing for ascent won't be as strong or deep as today, the presence
of the upper jet from OH NE through the Maritimes will keep at least
weak upper divergence over our area, necessitating a continuation of
high pops Tue, trending down NW to SE Tue night as the front settles
just to our SE. Expect chilly highs from the lower 50s to lower 60s.
Lows from the mid 30s to lower 40s with partial clearing possible in
the far NW late. -GIH

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 305 PM Monday...

Wednesday we will get a little break from the heavy precipitation as
a surface high pressure moves across the Ohio Valley and into the
mid-Atlantic states. Most of the area should remain dry, especially
north of US-64 but the GFS never does clear out precipitation across
the southern areas. That being said both the NAM and ECMWF do in
fact clear the state so will only carry slight chance across the
south. Cold air advection around the front of the high will bring
northerly flow and high temperatures only topping out in the mid
40s.

By Thursday morning both the GFS and the ECMWF bring the surface
high into northern New England and introduce precipitation across
central during the early morning hours. With the high not able to
filter enough cold air in from the north in time, temperatures in
the Triad and the VA border counties should stay slightly above
freezing and keep precipitation all liquid with the exception of a
few inconsequential sleet pellets. One thing to keep an eye on
however is that the NAM becomes a bit of an outlier by Thursday
morning in a key way as it is further south with the surface high
across the mid-Atlantic which keeps precipitation out of the area
till after 12z Thursday but as a consequence, filter colder air into
the Triad and NW Piedmont. Looking at forecast soundings, this would
present an opportunity for a couple hours of freezing rain in the
Triad. With antecedent temperatures well above freezing, it is
likely that even in this scenario, any ice accrual would be very
minimal but it is worth keeping an eye on over the next couple of
model cycles to see if it falls more in line with the GFS and the
ECMWF. For the forecast, have kept temperatures slightly above
freezing and all precipitation liquid at this time. Rain will
continue through the day on Thursday and into Thursday night before
clearing out before 12z on Friday. Rainfall amounts looks to be
slightly lower than the early week system and so have a storm total
QPF of between 1.5 and 2 inches at this time which should put us
somewhere between 4-5 inches for the week. Will need to keep an eye
on how much rain we get in our river basins to identify any
potential for river flooding later in the weekend as water works its
way downstream. Low temps should be in the mid 30s but if the
precipitation clears out quicker, the Triad could drop into the
lower 30s.

Clearing will commence on Friday with high pressure moving into the
area which will remain in place through the weekend. Highs in the
50s with lows in the mid 30s.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 740 PM Monday...

24 Hour TAF Period: Poor/adverse aviation conditions are expected to
continue over central NC over the 24 hour TAF period, as a strong
storm system continues to moves SW to NE through the region tonight,
bringing a large shield of rain and associated IFR/LIFR conditions.
Low level wind shear will also be possible between 00Z-08Z tonight,
particularly at FAY/RWI where light winds at the surface will
strengthen to 35-45 kts from the SE at 1500-2000 ft AGL. Marginal
LLWS will be possible as far west as KRDU.

Continued poor aviation conditions will lingering into Tuesday
afternoon, with cigs possibly lifting to low end MVFR by late in the
TAF period with periods of drizzle and light rain still possible.

Outlook: High pressure is expected to build into the area late
Tuesday into Wednesday, with a brief period VFR conditions expected
on Wednesday. Another low pressure system is expected to move in
from the SSW and brings a return to IFR/LIFR conditions and high
rain chances Wed night, lasting through Thu night. VFR conditions
will follow on Fri/Sat as high pressure builds in from the SW.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Ellis
AVIATION...BSD/Hartfield
Hazardous weather outlook, Nov 12, 3:49 PM EST, 5 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
349 PM EST Mon Nov 12 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-131000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
349 PM EST Mon Nov 12 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Periods of moderate to heavy rain will continue over central North
Carolina through tonight, particularly over the Piedmont. This
rainfall could lead to extensive ponding of water on roads and some
flooding of creeks, drainage ditches, and underpasses.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another round of moderate to heavy rain is expected Wednesday night
into Thursday. This additional rainfall may lead to some minor
flooding of rain-swollen creeks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 7:11 PM ESTAreal Flood AdvisoryRAHGuilford6 hr
Nov 12, 8:37 PM ESTFlash Flood WarningRAHGuilford6 hr
Nov 12, 9:47 PM ESTRiver Flood WarningRAHAlamance37 hr
Nov 12, 9:47 PM ESTRiver Flood WarningRAHChatham45 hr
Nov 12, 9:54 PM ESTAreal Flood AdvisoryRAHWake9 hr
Nov 12, 10:07 PM ESTAreal Flood AdvisoryRAHAlamance, Durham, Orange, Person9 hr
Nov 12, 11:21 PM ESTAreal Flood AdvisoryRAHAnson, Chatham, Harnett, Hoke, Lee, Montgomery and 5 more3 hr
Nov 12, 11:27 PM ESTFlash Flood WarningRAHChatham, Lee, Wake6 hr
Nov 12, 11:59 PM ESTAreal Flood AdvisoryRAHFranklin, Granville, Halifax, Nash, Vance, Warren6 hr
Nov 13, 12:08 AM ESTAreal Flood AdvisoryRAHCumberland, Harnett, Hoke, Johnston, Sampson, Scotland3 hr
Nov 13, 12:15 AM ESTRiver Flood WarningRAHChatham, Lee4 days
Nov 13, 2:08 AM ESTSpecial Weather StatementRAHWayne52 min
Nov 13, 2:12 AM ESTAreal Flood AdvisoryRAHMoore, Randolph6 hr
Nov 13, 2:18 AM ESTAreal Flood AdvisoryRAHDavidson6 hr
Nov 13, 2:32 AM ESTSpecial Weather StatementRAHWayne28 min
Nov 13, 2:52 AM ESTRiver Flood WarningRAHJohnston41 hr
Nov 13, 3:31 AM ESTRiver Flood WarningRAHAnson, Stanly19 hr
Nov 13, 4:24 AM ESTRiver Flood WarningRAHHarnett30 hr
Nov 13, 4:35 AM ESTRiver Flood WarningRAHCumberland5 days
Nov 13, 4:39 AM ESTRiver Flood WarningRAHJohnston4 days
Nov 13, 4:48 AM ESTAreal Flood WarningRAHDurham6 hr
Nov 13, 6:34 AM ESTAreal Flood WarningRAHChatham, Wake6 hr
Nov 13, 7:54 AM ESTAreal Flood WarningRAHPerson6 hr
Nov 13, 8:57 AM ESTRiver Flood WarningRAHFranklin53 hr
Nov 13, 9:00 AM ESTRiver Flood WarningRAHWayne9 days
Nov 13, 9:02 AM ESTRiver Flood WarningRAHCumberland5 days

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.